Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sick and tired of sick and tired
Apr 3, 2011

So, I'm one of those folks who should have "DO NOT GIVE SUSTIVA" stamped on my forehead - and it took my doc and I about 5 years to figure that out. The stress at my job and the 'crazies' from the Sustiva component of Atripla basically put me right off my rocker, and after some brief grilling about my psychiatric history (bipolar type I and PTSD), and my family psychiatric history (see: DSM IV), my doc told me maybe Sustiva/Truvada and then Atripla was a bad call, and pulled me off it.

At first, life was great. I felt like crap for a while when I first stopped the drugs - I liken it to running on adrenaline for a long time and then it stops, that sort of feeling. My doc had me completely unmedicated for almost two weeks, and started me on Intelence and Truvada after that break. This time, the regimen was much easier starting than Sustiva/Truvada (which was a horror show), and at first I was fine - I was great, actually. I was still working out, working on shedding that last few pounds of body fat, pulling 40-45 hours a week at work (nothing major, but no call outs either basically). And then I got a cold.

At least I think it was a cold, it appeared to be whatever creeping crud was going around my call center at the time. Even after getting over it, I now have no energy. I'm tired all the damn time. I've lost strength and endurance gains made over the course of the last year - I'd worked myself up to a mile and a half a day in 20 minutes on the elliptical, for example, and now I struggle to do a mile in the same time. There has been some weight loss too (174 in February, 162 in March) but some of that is intentional - just too much of it was lean mass, assuming my body fat % readings are correct, which I'm pretty sure they are.

In a nutshell... the weakness and loss of strenght/endurance... does that line up with run of the mill anemia? Is it possible that a freaking cold knocked me this flat - even though it's never been like this in all my years of treatment? Should I be concerned about wasting at this point? Is there like a specific 'hallmark' of wasting I can look to as definitively eliminating it if I don't have that symptom (or conversely being forced to include if I do)? Kind of a bit freaked out... moreso than at any other point since '04 when I was first diagnosed... help?

Response from Dr. Frascino

Hello,

Yes, Sustiva was indeed a bad call for you. We tend to avoid it in folks with depression and other psychiatric problems.

Responding to your specific questions:

1. The only way to determine of you are anemic is to get a blood test that measures hemoglobin levels. Chances are your doctor orders this as part of your routine labs.

2. Colds and flus can be nasty. HIVers can have a more severe bout than non-HIVers.

3. Wasting is an involuntary loss of 10% or more of lean body mass (not just weight).

I agree you sound rather freaked out. I would suggest you see your HIV specialist for an evaluation, including a physical examination and review of laboratory studies. If everything checks out there, you should see your psychiatrist. It's possible some of what's going on is psychosomatic.

Good luck.

Dr. Bob


Previous
Burkitt's and longevity
Next
Kaltetra Epivir interaction with Tanalbit, Floramycens, Chelex ?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement